MAUDE Adverse Event Report: ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 02/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to the manufacturer for evaluation.The evaluation of the impella rp revealed a split in the outer sheath of the repositioning unit/sheath, as well as biomaterial around the impeller of the pump.In conclusion, the peel away sheath was left inside of the patient's femoral artery during surgery.The patient had severe pvd and an amputation on the other leg.Following the surgery there was a delay in restoring pump flow due to complications requiring additional surgical intervention.The ischemic leg may have been the result of leaving the peel-away sheath inside of the patient's artery during surgery, despite the patient being high risk for limb ischemia, along with the extended loss of hemodynamic support following the bypass operation; however, this cannot be definitively concluded.(b)(4).
 
Event or Problem Description
The complainant reported that a (b)(6) year old female patient with peripheral artery disease (multi-vessel vessel coronary artery disease with high grade stenosis) had an impella cp placed via the right leg's femoral artery.This patient had previously undergone a lower left extremity amputation.The impella cp was placed to rest the heart.The peel-away sheath was left in place to allow the cardiovasular surgeon to eventually remove the device without having to manage the access site.Following bypass surgery, the patient developed a cold leg, resulting in vascular surgery, during which the leg was amputated.The patient expired 3 days later on (b)(6) 2018.The physician reported that the patient outcome was unrelated to any issue with the impella rp, as the patient would not have made it to the or without the support of the pump.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC
22 cherry hill drive
danvers MA 01923
MDR Report Key7487724
Report Number1220648-2018-00030
Device Sequence Number13944050
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public00813502011258
Combination Product (Y/N)N
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/22/2017
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1316051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2018
Initial Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR